What happens if you consume too many minerals?


Quick Answer

The Office of Dietary Supplements of the National Institutes of Health states that dietary minerals are important to a healthy diet, but that adverse effects can occur if a person consumes too much of a multi-mineral supplement, especially if she also eats fortified foods. The exact adverse effects that may occur vary depending on which mineral or minerals the person in question consumes.

Continue Reading

Full Answer

The Office of Dietary Supplements notes that excess iron consumption can cause constipation, nausea, upset stomach and vomiting. Extreme overdoses of iron can cause coma, convulsions and multi-system organ failure and may lead to death. Excessive supplemental magnesium intake can lead to diarrhea and nausea, with very high doses potentially leading to magnesium toxicity. Too much calcium is known to lead to hypercalcemia, kidney stones and constipation.

According to the Office of Dietary Supplements, chronic intake of too much selenium is known to cause one's breath to smell like garlic and to leave a metallic taste in one's mouth. Excessive selenium intake also leads to brittle hair or hair loss, lesions of the skin and nervous system, fatigue and abnormalities in the nervous system. Selenium toxicity has, in rare cases, led to death.

While further adverse effects are potentially associated with excessive intake of dietary minerals, many are not yet confirmed due to the difficulty of isolating the effects of the minerals from the effects of the food sources in which they are found.

Learn more about Side Effects

Related Questions